fbpx
Pills in daily dosage tray

How To Reverse Hair Loss From Medication

Despite the many benefits of medication in curing various illnesses, it can happen that you take some medicine, you get better and you lose your hair at the same time.

Medication is thereby one of the most commonly overlooked reasons for hair loss, in addition to this, drugs and also the overuse of vitamin and/or mineral supplements can also bring about the same effect.

However, hair shedding doesn’t happen immediately, it usually occurs between 6 weeks and 3 months of using a particular medication.

As earlier said, medications are inevitable in the case of a life-threatening illness or even in the reduction of mental or physical quality of life, it’s necessary to take prescribed drugs despite the tendency of hair loss.

Hair loss through the use of medication is highly unpredictable because individuals react differently to certain medications. Examples of this kind of condition are the administration of aspirin and certain antibiotics, its long-term use can lower hemoglobin (red blood cell) levels in some individuals, while it has no effect on others.

 

Medications That Can Cause Hair Loss

One of the unwanted side effects of Medications is hair loss, nobody will laugh seeing his treasured hair falling off. Some drugs can contribute to excess hair growth, changes in hair color or texture, and most hazardously hair loss.

Hair loss, irrespective of its cause, has a great effect on individual self-esteem, especially in a case where you love your hair so much. However, be happy, the good news is that, majority of times, you can regain your hair simply by stopping the drug.

 

How Do Drugs Cause Hair Loss?

Medication interferes with your hair growth by tampering with the normal cycle of scalp hair growth. The hair growth happens during the anagen phase, which lasts for two to six years. During the telogen phase, which lasts about three months, the hair rests. At the end of the telogen phase, the hair falls out and is replaced by new hair.

Medications can lead to two types of hair loss: telogen effluvium and anagen effluvium.

Telogen effluvium is the most common form of drug-induced hair loss. It usually appears within 2 to 4 months after taking the drug while the 

Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle and it usually occurs within a few days to weeks after taking the medication. It’s most common in people who are taking chemotherapy drugs for cancer and it’s often severe leading to loss of all the hair on one’s head not only that it removes the hair as well of the eyebrows, eyelashes, and other body hairs. TERRIBLE.

 

What Types of Drugs Cause Hair Loss?

Some of the drugs that lead to hair loss include but are not limited to:

  • Acne medications containing vitamin A (retinoid)
  • Antibiotics and antifungal drugs
  • Antidepressants
  • Birth control pills
  • Anti Clotting drugs

Chemotherapy drugs like:

  • Docetaxel
  • Doxorubicin
  • Etoposide
  • Fluorouracil

 

How to treat Medication-Induced Hair Loss?

Treating medication-induced hair loss is very simple. When hair loss does occur from a medication you’re using, there is a high chance that the hair will grow back on its own if you stop the medication.

However, it’s always very important and safe to review any medications you take and discuss their possible side effects with your doctor and pharmacist.

Sometimes, stopping the drug may not improve hair thinning, then you need to be treated with either finasteride (Propecia) or minoxidil (Rogaine), both are medications that slow hair loss and stimulate new hair growth.

 

If your hair loss is due to chemotherapy, then scalp hypothermia will be best for your hair recovery and it involves placing ice packs on the scalp for a few minutes before — and for about a half-hour after — chemotherapy treatment. 

After chemotherapy treatment, the hair usually grows back very quickly, but it may change in texture. 

If you’ve recently begun taking a new medication and have noticed hair thinning or loss, talk to your doctor about switching to another medication. They may be able to choose a medicine that doesn’t cause the same side effect. Your doctor may also recommend that you stop taking the medication for a few months.

Leave a question or comment below!

Was this post helpful?

Leave a Comment

CommentLuv badge